Florida, 2018

Damaging Wind in Florida, June 17, 2018

June 17, 2018 · NWS TBW · 1 event in 1 county or zone

Thunderstorms developed along sea breeze boundaries and pushed west into the Nature Coast during the early evening. One of these storms produced damaging wind gusts in Citrus County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Thunderstorms developed along sea breeze boundaries and pushed west into the Nature Coast during the early evening. One of these storms produced damaging wind gusts in Citrus County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 17, 7:19 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 17, 7:19 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
819 PM EDT Sun Jun 17 2018

.UPDATE...
A complex amplified upper pattern continues over the CONUS. Deep
troughing extends south from the northwest U.S. through the Baja
Peninsula. Over the eastern U.S., upper ridging is the predominant
feature extending northward through the Ohio River Valley north of
the Great Lakes. An upper low sits south of this ridge over
Tennessee and another over the western Gulf of Mexico. The ridge
will hold steady through Monday as the second upper low moves toward
the Texas/Mexico border. On the surface, broad high pressure
centered southeast of New England ridges southwest. Very little
change is expected in this pattern over the next 24-36 hours and
will dictate the weather over Florida through the period.

As for the rest of the evening, some stray showers and storms will
continue to fire off for the next couple of hours and then quiet
conditions are expected overnight. Winds will be light overnight
becoming predominately east-northeast on Monday resulting in showers
later in the day moving from east to west, but still with a 40-60
percent POP late in the afternoon. Temperatures and humidities will
remain on the high side, very typical of June. No other changes
needed at this time.

 &&

.AVIATION...
Conditions have been mostly quiet at all the terminals and overall
VFR conditions are expected through the period. Some brief MVFR cigs
and VSBY in scattered showers/storms will be possible after 18-21Z
on Monday so will hold VCTS at all terminals to cover this. Winds
will be light and variable overnight, becoming easterly less than
10 knots by late morning. No other aviation impacts expected.

&&

.MARINE...
Pleasant boating conditions will continue through the period as high
pressure continues to ridge over the gulf coast waters. Winds will
remain light at less than 10 knots with seas less than 2 feet
through the week. A stray shower or storm will be possible, but
overall great weather across the marine zones.

&&

.Preliminary Point Temps/PoPs...
TPA  91  78  92  78 /  30  30  40  30
FMY  92  75  92  76 /  50  30  60  30
GIF  92  75  93  75 /  40  20  10  10
SRQ  90  76  91  78 /  30  30  60  30
BKV  92  72  93  74 /  50  50  20  30
SPG  90  78  91  79 /  30  30  50  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement until 10 PM EDT this evening for
     Coastal Sarasota.

Gulf waters...None.

&&

UPDATE/AVIATION/MARINE...74/Wynn
UPPER AIR...42/Norman
DECISION SUPPORT...05/Carlisle
Hazardous weather outlook, Jun 17, 4:21 AM EST, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
521 AM EDT Sun Jun 17 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-172100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
521 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Ample moisture, daytime heating, and the sea breeze will support
thunderstorm development over the region today. Storms will begin
to develop over inland locations by early afternoon with a
northeast to easterly steering flow then pushing the storms toward
the southwest and west during mid to late afternoon with the
greatest coverage of storms expected to set up along and to the
west of the I-75 corridor during the late afternoon and early
evening hours. Storms that develop today will be capable of
producing locally heavy rains, frequent lightning strikes, strong
gusty winds, and perhaps some small hail. The heavy rain may cause
some minor flooding of low lying and poor drainage areas as well
as the ponding of water on roadways and motorists are urged to
exercise caution if encountering heavy rain today. Remember if
lightning is observed or thunder is heard move indoors
immediately.

...BEACH IMPACTS...
Red tide respiratory irritation will be possible along Sarasota
county beaches through early tonight.

...RIVER FLOOD IMPACT...
Recent heavy rains has resulted in an increase in water levels
along the Manatee River near Myakka Head. The river is forecast
to remain in action stage with no flooding expected the remainder
of today. Barring any additional heavy rainfall over the area
today a gradual fall in water levels is expected along the river
as we move into the early next week.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...THUNDERSTORM IMPACT...
Scattered to numerous thunderstorms are expected to develop along
the sea breeze on Monday with the greatest coverage of storms
expected along and west of the I-75 corridor during the afternoon
and early evening hours. During Tuesday through Thursday drier air
is forecast over the region with only isolated storm coverage
expected. Increasing moisture will lead to an increase in thunderstorms
on Friday and into next weekend with scattered to numerous showers
and storms expected along the sea breeze during the afternoon and
early evening hours. Locally heavy rains, frequent lightning strikes,
strong gusty winds, and perhaps some small hail will accompany
the storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

McMichael

In the hours before

Special weather statement, Jun 17, 5:07 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
607 PM EDT SUN JUN 17 2018

FLZ052-172245-
Polk FL-
607 PM EDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL POLK COUNTY UNTIL
645 PM EDT...

At 606 PM EDT, Doppler radar was tracking a strong thunderstorm near
Champions Gate with strong outflow winds, or 8 miles north of Haines
City, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Haines City, Auburndale, Lake Alfred, Davenport, Polk City and
Loughman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2808 8182 2829 8191 2833 8166 2826 8166
      2826 8156 2820 8152 2815 8152 2814 8151
TIME...MOT...LOC 2206Z 039DEG 12KT 2823 8168

Norman
Special weather statement, Jun 17, 5:56 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
656 PM EDT SUN JUN 17 2018

FLZ139-239-172330-
Coastal Levy-Inland Levy-
656 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEVY COUNTY...

At 655 PM EDT, a strong thunderstorm was located 9 miles south of
Chiefland. The storm is nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Chiefland, Andrews, Manattee Road and Otter Creek.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2915 8287 2937 8299 2951 8287 2931 8263
TIME...MOT...LOC 2255Z 354DEG 3KT 2934 8285

TBW
Special weather statement, Jun 17, 7:14 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
814 PM EDT SUN JUN 17 2018

FLZ142-242-180045-
Coastal Citrus-Inland Citrus-
814 PM EDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CITRUS COUNTY...

At 814 PM EDT, a strong thunderstorm was located over Homosassa, or
near Homosassa Springs, moving south at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Homosassa Springs, Homosassa, Sugarmill Woods, Green Acres,
Chassahowitzka and Lecanto.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2886 8252 2870 8251 2870 8268 2887 8271
TIME...MOT...LOC 0014Z 348DEG 7KT 2879 8262

TBW

The radar

The Tampa radar (KTBW), 119 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Citrus

When
June 17, 7:39 PM EST
Where
Citrus County, 2.27 mi SSW of Homosassa Springs
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
28.770, -82.555

Citrus County Emergency Management reported some tree limbs and small branches were knocked down. A sign mounted on a metal pipe was also knocked down, but the pipe was reported to be old and rusted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753033.